On September 1, my pal Buster helped himself to the better part of a box of Heartgard (sic) Plus. I wrote afterward that this was not an event that worried me; the product, although intentionally misspelled by the manufacturer, has a good safety profile in most individuals. You should contact a veterinarian whenever your pet consumes more than the regular dose, but most dogs will be fine if they break into their heartworm preventative.
However, this got me thinking about flavored medication. Liver- or meat-flavored pills are designed to be easy to give. In the case of Heartgard (sic) Plus, they definitely are. But flavored pills taste like treats to dogs, so they often break into cabinets or chew open bottles to get to them.
Buster suffered no ill effects from his overindulgence. But other dogs are not so lucky. Unfortunately, many medications come in flavored pills, and one of them is Rimadyl.
Rimadyl is a nonsteroidal anti-inflammatory drug (NSAID) used to treat pain and arthritis. Like all NSAIDs, it has the potential to cause liver, kidney, or intestinal damage. Some dogs are very resistant to harm caused by NSAIDs, while others are more sensitive.
In my experience, Rimadyl is, the No. 1 drug involved in accidental medication overdoses in dogs that require hospitalization. Although many dogs can tolerate pretty high doses of the drug, many others cannot. Treatment for Rimadyl overdoses usually involves stomach decontamination (if the ingestion was recent), followed by two to four days of hospitalization on IV fluids and gastrointestinal protectants for two weeks. Most, but not all, dogs survive.
If I were in charge, Rimadyl would not be available as a flavored tablet. It would come as a bitter, unpalatable pill that could be put into a Pill Pocket for easy administration. But I am not in charge, and Rimadyl is available as a tasty, overdose-inducing flavored tablet.
If your dog breaks into a stash of Rimadyl, you will need to act quickly. Call the 24-hour Animal Poison Control Center at (888) 426-4435 for a case number. Then head to the vet.
1 thought on “What Should I Do If My Dog Eats Five Rimadyls?”
Hi, I’m going through this experience right now, and It’s terrible. There should not be treat flavored medications.